• question-icon

    What causes multiple tuberculomas in brain?

default
Posted on Mon, 4 May 2015 in Headache and Migraines
Question: My father (59 years) was diagnosed with Multiple Tuberculomas in brain (on the basis of CSF report) and was on ATT (First line drugs) + Steroid (Dexamethasone) + Levipil for last 3 years but few lesions in brain do not reduce in size. Doctor has added Levofloxacin also in the treatment since last 3 months but the latest MRI shows there is an increase in size of the few lesions (the big ones). Doctor has suggested to go for biopsy now. The lesions are located in the right side of the brain and my father is right handed.
All doctors I have consulted yet say that my father is asymptomatic now and we also know that he is fit but radiological picture creates a worry.
My queries are:
1) Is biopsy the only way ahead?
2) Is there any risk associated with the brain biopsy?
3) What will be the further steps after biopsy? What are the other diseases possible, he may have? and would they be completely curable?
4) I am planning to get the biopsy done in XXXXXXX (Medanta Medcity), can you please suggest some doctor?
5) The Doctor in Medanta (neurologist) was suggesting that you can go for removal of these lesions also? But my father and I was afraid. Is it necessary or suggested? Or biopsy will serve the purpose?

Thanks for quick response.

Regards, XXXXXXX
doctor
Answered by Dr. Sudhir Kumar 2 hours later
Brief Answer:
Biopsy is the right step.

Detailed Answer:
Hi Mr XXXXXXX

Thank you for posting your query.

I have noted your father's medical details. He has been on anti-TB medications for three years and still the disease has not got cured (in most people the tuberculomas get cured with 18 months of TB treatment).

1. Biopsy is the correct way at this stage.

2. Brain biopsy is fairly safe, however, in some cases, it may lead to bleeding in brain at the site of biopsy.

3. Biopsy will confirm the diagnosis, so that future treatment can be planned. The most likely diagnosis is multi-drug resistant TB.

4. It can be done by a XXXXXXX neurosurgeon.

5. Removal is the best, if it can be done without increasing any risk. The neurosurgeon can guide you in this decision.

I hope my reply has helped you.

I would be pleased to answer, if you have any follow up queries or if you require any further information.
     
Best wishes,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX
For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar
My blog: http://bestneurodoctor.blogspot.com/

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 4 days later
Dear Dr. XXXXXXX

I went to Dr. R.K. XXXXXXX (Fortis XXXXXXX HOD Radiology) and showed all previous MRIs of my father.
In his opinion, there is no need of surgery or biopsy at this point of time as over the period of last 3 years, my father's MRIs have shown lesions resolution and only few of the lesions have increased in size.
He suggested to get 2nd and 3rd line TB drugs added in the drug regimen and go for an MRI after 4 months. In his opinion, surgery is not a preventive option and it always contain a risk.

Now my queries are:

1) What is your opinion about it?
2) Can you suggest some good Doctor name in XXXXXXX who has specialization in treating MDR TB (especially brain TB)?
3) Are the side effects of 2nd and 3rd line TB drugs severe? Will my father be able to cope it up?
Many thanks for your help.

Regards,
XXXX
doctor
Answered by Dr. Sudhir Kumar 9 hours later
Brief Answer:
Agree with his opinion.

Detailed Answer:
Thank you for getting back.

1. I agree with Dr Gupta's opinion at this stage.

2. You can meet a XXXXXXX specialist of Internal Medicine or Infectious Disease at any reputed hospital, who would know about 2nd and 3rd line drugs for TB.

3. These 2nd and 3rd line drugs are fairly safe and your father would be able to tolerate it.

Best wishes,

Dr Sudhir Kumar MD DM (Neurology)


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 2 days later
Dear Dr. XXXXXXX

I consulted Ex- HODs of XXXXXXX (both Neurologist and Internal Medicine) and they both discussed and said that since my father is asymptomatic currently, there is no need to add 2nd line drugs.

They suggested to continue the same first line treatment for 4 more months and then repeat MRI.

I went to another Infectious Disease expert in Medanta and she suggested to go for Brain biopsy and 2nd line drugs.

Now I am again confused, what to do?

My queries are:

1) I know generally TBM treatment is of 18 months duration but as in my father's case, after 3 years of ATT, most of the lesions have resolved and few lesion have increased in size. And doctors suggesting to continue the same treatment for 4 more months. Another doctor is of opposite opinion.

What should I do now? Which one to follow, Ex- HODs of XXXXXXX or relatively younger Medanta Doctor?

2) Ex-AIIMS (Internal Medicine) Doctor said that sometimes when you take medicines for a long duration, lesions sometime increase in size? Is it true and if yes, what is the reason?

I know something paradoxical response but as far as I know, it is in the starting of the treatment. It is not after 3 years? Are doctors referring to this or something else?

3) Are all lesions in the brain expected to resolve or it may be persistent?

4) What is the condition when Doctor stops all medication?

Many thanks for your answers.

Regards,
XXXX
doctor
Answered by Dr. Sudhir Kumar 48 minutes later
Brief Answer:
Better to go for second line drugs.

Detailed Answer:
Thank you for getting back.

I can understand your confusion. This is because there is no one correct line of treatment.

The increase in lesions at this stage means we are dealing with TB that is untreated. Most likely this is because of multi drug resistant TB. As you said, the paradoxical increase in lesions with treatment occurs early in the course of treatment and not after three years.

So, there are two options at this stage:

1. Go for biopsy of the lesion and confirm about drug resistance and diagnosis,

2. Avoid biopsy, and start second line drugs for TB.

Avoiding biopsy and continuing same old medicines is not the correct option in my opinion.

Best wishes,

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 5958 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Levofloxacin

doctor1 MD

I am 23 years old. I started having testicular pain around Christmas '10 and on 12/31 went to the doctor and was diagnosed with a UTI and...

doctor1 MD

I am 12 weeks post discharge from the hospital with pneumonia. I was given levaquin upon discharge and within two days developed serious pain in...

doctor1 MD

I have just been diagnosed with klebsiella pneumonia and pseudomonas. I presented to my dermatologist with itchy, flaky, very red rash in my groin...

doctor1 MD

Hello Doctor, My wife aged 30 years took Levofloxacin tablet when she was suffering from fewer, she recovered but after that she got a swelling on...

doctor1 MD

I recently saw an ENT doctor about my fairly constant sinus infections (something I've dealt with for years). The conclusion he came to is that I...

doctor1 MD

My son an some kind of infection called Epididymitis . He has taken Ofloxacin which did not rid him of the infection. He does not have health...

doctor1 MD

i HAVE TAKEN Levofloxcin for 6 day and hve developed sever pain in the heal of my feet. Are these related and what can i do to relive this pain....

Get personalised answers from verified doctor in minutes across 80+ specialties

188 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Sudhir Kumar
  • Q - Paralyzed after spinal operation. Getting neck pain and headache. MRI...

  • Q - Got grey matter while blowing my nose. Having headache. What could be...

  • Q - Having acid reflux, sweaty hands and tiredness. Taking antidepressant....

  • Q - Getting headache, back pain, feeling tired and thirsty. Any medical cure...

  • Q - Numbness and pain in hand. Worried for carpal tunnel syndrome

  • Q - Have lbp. Feeling bloated and burning sensation in stomach. Should I...

  • Q - Getting fainting spells. Not cured by encorate. What should be done to...

  • Q - On lisinopril for BP. Feeling dizzy while laying on my back. Any guidance?

  • Q - Having pain in skull and feels hot to touch. CAT scan done. What...

  • Q - Diagnosed with osteochondral defect of femur. Having hip pain. Safe remedy?

backtotop2